View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WHEN YOU ENTER Mary Reilly's room in response to the call bell, she's sitting up in bed, anxious and diaphoretic. She says her heart is pounding and she feels hungry. You notice that her hands are shaking.
Ms. Reilly, 59, was admitted to your medical unit yesterday with a diagnosis of perineal abscess and cellulitis. She's had Type 2 diabetes for 30 years and has hypertension and renal insufficiency. Her admission blood glucose level was 329 mg/dl (normal is 80 to 120 mg/dl). She's been receiving I.V. antibiotics since admission. Although her insulin dose was increased, her blood glucose level has remained elevated at between 180 and 210 mg/dl. She tells you that she monitors her blood glucose three times a day and that it's usually under 140 mg/dl before meals. She noticed a sudden rise in her blood glucose level shortly before getting the perineal abscess diagnosis.
Ms. Reilly's signs and symptoms make you suspect hypoglycemia, a common adverse reaction to insulin therapy. Although most patients who take insulin experience occasional episodes of hypoglycemia, those who have infections are more susceptible because the body produces more counter-regulatory hormones (such as epinephrine, norepinephrine, and glucagon), which raise blood glucose levels. As the infection is brought under control, the body needs less insulin, resulting in hypoglycemia.
Check Ms. Reilly's blood glucose by finger stick; it's 50 mg/dl. A level below 70 mg/dl indicates hypogly-cemia. If blood glucose monitoring weren't available, you'd treat the symptoms as hypoglycemia. Give a patient who can safely swallow 15 grams of carbohydrates by mouth; for example, 4 ounces of fruit juice or regular (not diet) soda, 8 ounces of milk, or three glucose tablets. Wait 15 minutes and recheck her blood glucose. If it's still below 70 mg/dl, repeat the treatment, even if symptoms have resolved.
If your patient can't swallow, give I.V. glucose (25 grams) using a 50% solution followed by a constant infusion of 5% or 10% dextrose, as ordered or according to your facility's protocol. If I.V. therapy isn't possible, you can give S.C. or I.M. glucagon instead. Remember, however, that glucagon is ineffective in glycogen-depleted patients, such as those with alcohol-induced hypoglycemia, because it works by stimulating glycogenolysis.
Notify Ms. Reilly's health care provider so she can adjust the patient's insulin dose. She may also order more frequent blood glucose monitoring until Ms. Reilly's insulin needs stabilize.
Monitor her blood glucose closely: Another episode of hypoglycemia within the next 24 hours may not produce any warning signs or symptoms.
After two treatments with carbohydrates, Ms. Reilly's blood glucose is 88 mg/dl and her symptoms have resolved. If her next meal is more than an hour away, give her a snack, such as peanut butter or cheese on crackers, to prevent her blood glucose from falling below 70 mg/dl again.
Before discharge, review the signs, symptoms, prevention, and treatment of hypoglycemia and hyperglycemia with Ms. Reilly. Advise her to wear a medical-alert bracelet and carry a carbohydrate source at all times when away from home. Make sure she understands the importance of tight glycemic control and the link between diabetes and serious long-term complications, including heart disease and stroke.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top